Iowa, 2013

Hail and Damaging Winds in Iowa, May 19, 2013

May 19, 2013 · NWS DMX · 4 events in 4 counties and zones

An unstable atmosphere was in place with strong theta-e advection taking place overnight. There was around 2000 J/kg of elevated CAPE available with a steep lapse rate, around 9 C, present in the 700 to 500 mb layer of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable atmosphere was in place with strong theta-e advection taking place overnight. There was around 2000 J/kg of elevated CAPE available with a steep lapse rate, around 9 C, present in the 700 to 500 mb layer of the atmosphere. Downdraft CAPE was around 500 J/kg. A strong line of thunderstorms developed well to the west of Iowa during the previous evening. The line moved toward Iowa and weakened. During the early hours of the 19th, a shortwave lifting northeast into the central U.S. reinvigorated the line. A line of strong thunderstorms formed from northwest into central Iowa. A few of the storms became severe and produced winds of 60 to 65 MPH and some sub-severe hail over northern Iowa, with quarter size hail in central Iowa near Monroe in Marion County. The highest wind was a 64 MPH wind gust in Calhoun County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 18, 10:52 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 18, 10:52 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT SAT MAY 18 2013

.SHORT TERM.../TONIGHT /...
 ISSUED AT 330 PM CDT SAT MAY 18 2013

MAIN CONCERNS TONIGHT WILL BE EXTENT OF CONVECTION ACROSS THE
FORECAST AREA LATE NIGHT AND INTO EARLY MORNING. MODELS SIMILAR IN
TIMING BUT VERY LITTLE AGREEMENT IN AREAL COVERAGE/PLACEMENT OF
RAINFALL OVERNIGHT SO CONFIDENCE LOW AT THIS TIME. SYNOPTIC SETUP
SHOWS APPROACHING H700 SHORTWAVE OVER PANHANDLE AREA OF TEXAS/OK
NOW AND SIMPLE TIME OF ARRIVAL TOOL SHOWS AT CURRENT SPEED WILL
ARRIVE INTO SW COUNTIES AFT 07Z AND INTO CENTRAL IOWA BY ABOUT
10Z...FAVORED TIME FOR NOCTURNAL CONVECTION. THIS CORRELATES
PRETTY WELL WITH INCREASING WIND FIELDS FROM THE GFS OVERNIGHT
WITH H850 40KT JET ENTERING AREA AND SUFFICIENT SPEED SHEAR FROM
H700/H500 OF 40-60KTS RESPECTIVELY FROM 08-12Z. SFC BOUNDARY LOOKS
TO MAKE IT AS FAR NORTH AS IA/MO BORDER BY 12Z AS WELL. MOISTURE
IS QUITE HIGH FOR THIS EVENT WITH PWATS BY 12Z APPROACHING +90-95%
LEVEL OF CLIMATOLOGICAL MAX AND NEAR 2 STANDARD DEVIATIONS FROM
NORMAL. WARM CLOUD DEPTHS LOOK FAIRLY IMPRESSIVE WITH 10-11KFT
EXPECTED LATE TONIGHT AND A GOOD SHARE OF SUNDAY AS WELL. WITH
EXPECTED SHORT WAVE AND FORECAST CONDITIONS...HAVE SOME CONCERNS
ABOUT LOCALLY HEAVY RAINFALL AND POTENTIAL FOR ISOLATED FLASH
FLOODING OVER THE WEST/SOUTHWEST AREAS SHOULD MCS HOLD TOGETHER AS
IT TRACKS NORTHEAST. CURRENT 3 HR GRIDDED FLASH FLOOD GUIDANCE OF
+2-3 INCHES REMAINS PRETTY HIGH OVER MUCH OF SOUTHERN 2 TIER
COUNTIES...BUT WEST OF I35 AND AREAS NORTH OF THERE HAVE LOWER
VALUES OF 1.75 TO 2 INCHES IN GENERAL. WITH HIGH PWATS AND
SIGNIFICANT WARM CLOUD DEPTHS COMBINED WITH SHORT WAVE WE CLOUD
SEE ISOLATED RAINFALL AMOUNTS OF 1 TO 2+ INCHES OVER THE SOUTHWEST
TO CENTRAL COUNTIES BY 12Z...WITHIN TRACK OF MCS. THE CHALLENGE
REMAINS HOWEVER...IN THAT THE 4 KM WRF AND HRRR WILL NEED TO WATCH
THIS THROUGH EVENING TO SEE HOW SITUATION EVOLVES. LOWS OVERNIGHT
WILL BE QUITE MILD AGAIN WITH INCREASING MOISTURE PUTTING A CAP ON
MINS IN THE LOWER TO MID 60S. SOME CONCERN REMAINS ABOUT POTENTIAL
FOR SEVERE OVERNIGHT...BUT IF ANY OCCURS WILL BE MAINLY FOR LARGE
HAIL OVER THE WEST.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
 ISSUED AT 330 PM CDT SAT MAY 18 2013

MAIN FORECAST CONCERN REMAINS FOCUSED ON ACTIVE WEATHER PATTERN
DEVELOPING OVER THE NEXT SEVERAL DAYS. MODELS IN GOOD AGREEMENT
THROUGH EARLY IN THE WEEK WITH CUTOFF LOW LINGERING THROUGH
THURSDAY. LEANED A BLEND OF THE NAM12 AND ARW-WRF FOR TIMING AND
TRENDS TOMORROW INTO TOMORROW NIGHT...THEN A GFS/ECMWF THROUGH
MIDWEEK.

.SUNDAY INTO MONDAY...STRONG 500MB TROUGH DIGS INTO THE CENTRAL
PLAINS TONIGHT AND SLOWLY MAKE ITS WAS INTO THE MIDWEST BY TOMORROW.
FIRST SHORTWAVE THAT MAY SPAWN THUNDERSTORMS OVERNIGHT TONIGHT
LINGERS INTO NORTHERN IOWA THROUGH SUNDAY MORNING AND DIMINISH AS
THE LLJ DECREASES. DECREASED POPS ACROSS THE SOUTH CONSIDERABLY
UNTIL THE LATE AFTERNOON BEFORE REDEVELOPMENT BY THE AFTERNOON
BEFORE NEXT SHORTWAVE EJECTS ACROSS THE CENTRAL PLAINS AND INTO
MO/IA BY 00Z MONDAY.

DESTABILIZATION OCCURS LATE SUNDAY MORNING AND INTO THE AFTERNOON
AS THE 0-3KM ML CAPE INCREASES TO 800 TO NEAR 2000 J/KG OVER
CENTRAL AND SOUTHERN IOWA BY 00Z MONDAY WITH BREAK BETWEEN
SHORTWAVES. SURFACE BASED CAPE INCREASES TO OVER 2500 J/KG BY THE
SAME TIME AND LOCATION. LOW LEVEL SHEAR MORE FAVORABLE FOR
TORNADIC DEVELOPMENT ACROSS FAR SOUTHWEST IOWA WHERE 0-1KM SHEAR
INCREASE TO 20-25 KNOTS...MORE IN THE 10 TO 15 KNOTS RANGE FURTHER
NORTH. DEEP LAYER SHEAR FAVORABLE FOR LONG LIVED STORMS LATE
TOMORROW AFTERNOON INTO THE EVENING HOURS. KEPT MENTION OF SEVERE
WX FOR SOUTHERN PORTIONS OF THE FORECAST AREA SUNDAY LATE
AFTERNOON AND INTO THE EVENING. IN ADDITION TO SEVERE
POTENTIAL...HEAVY RAIN LOOKS IMMINENT AS WELL WITH WARM LAYER
CLOUD DEPTHS RANGING AROUND 11000 FEET AND PRECIPITABLE WATER
VALUES IN THE 1.5 TO 1.75 INCH RANGE. CORFIDI VECTORS INDICATING
TRAINING STORMS TOMORROW NIGHT LEADING TO FLASH FLOODING
POTENTIAL. STORMS LOOK TO PUSH INTO NORTHERN IOWA EARLY MONDAY
MORNING AND LOWERED POPS IN CENTRAL AND SOUTHERN IOWA.

.TUESDAY THROUGH SATURDAY...UPPER LOW BECOMES CUTOFF AND LINGERS
OVER THE REGION BEFORE FINALLY MOVES EAST BY THURSDAY MORNING.
SEVERE WEATHER CHANCES LOOK MINIMAL...BUT ADDITIONAL PERIODS OF RAIN
ARE LIKELY INTO THURSDAY. TEMPERATURES LOOK TO BE NEAR OR SLIGHTLY
BELOW NORMAL BY WEDNESDAY AND THROUGH LATE IN THE WEEK.

&&

.AVIATION...19/06Z
 ISSUED AT 1152 PM CDT SAT MAY 18 2013

LINE OF STORMS BEGINNING TO CROSS THE IA/NE BORDER WITH A SECOND
SEGMENT COMING UP FROM KS.  THE LINE OF STORMS OVER NE SHOULD WEAKEN
WHILE THE STORMS OVER KS SHOULD LIFT ACROSS CENTRAL IOWA THROUGH
12-15Z.  HEAVY RAIN POTENTIAL WITH THESE STORMS AS WELL AS AN
ISOLATED STRONG WIND OR LARGE HAIL THREAT BUT STORMS WILL BE LIFTING
INTO A LITTLE LESS FAVORABLE AIR.  I AM EXPECTING A BREAK FROM
15Z-19Z BUT HOW FAST WE BREAK OUT OF THE CLOUDS AND DESTABILIZE WILL
PLAY A ROLE IN HOW QUICKLY STORMS REDEVELOP.  A STRONG UPPER LEVEL
FEATURE WILL MOVE IN BY 21Z AND SWING NE THROUGH THE END OF THE TAF
PERIOD BRINGING ANOTHER ROUND OF THUNDERSTORMS...SOME WITH THE
POTENTIAL FOR DAMAGING WIND AND LARGE HAIL.  THE BEST THREAT WOULD
BE OVER KDSM WITH KOTM AND KFOD ON THE FRINGE OF THE THREAT AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...PODRAZIK
AVIATION...FAB
Hazardous weather outlook, May 18, 4:17 AM CST, 21 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT SAT MAY 18 2013

IAZ044>047-057>061-070>075-081>086-092>097-191100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
517 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO PUSH INTO THE AREA LATE
TONIGHT. THERE IS SOME THREAT OF LARGE HAIL WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE FORECAST SUNDAY THROUGH TUESDAY. THERE IS
A THREAT FOR SEVERE WEATHER SUNDAY INTO MONDAY WITH THE MOST SIGNIFICANT
POTENTIAL SUNDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING
WINDS AND AN ISOLATED TORNADO ARE POSSIBLE...ESPECIALLY LATE IN
THE DAY ON SUNDAY.

ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE ON MONDAY...MAINLY
EAST OF INTERSTATE 35 WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED SUNDAY AFTERNOON AND EVENING.
ADDITIONAL ACTIVATION MAY BE NEEDED ON MONDAY.

IAZ004>007-015>017-023>028-033>039-048>050-062-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
POWESHIEK-
517 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THERE IS
SOME THREAT OF LARGE HAIL FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE FORECAST SUNDAY THROUGH TUESDAY.
THERE IS THE THREAT FOR SEVERE WEATHER SUNDAY INTO MONDAY. HE
MOST SIGNIFICANT POTENTIAL EXISTS SUNDAY AFTERNOON AND EVENING
WHEN LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE
POSSIBLE.

THERE IS SOME THREAT FOR ADDITIONAL ISOLATED SEVERE WEATHER INTO
MONDAY WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND EAST
OF THE INTERSTATE 35 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

CC

In the hours before

Special weather statement, May 19, 1:10 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
210 AM CDT SUN MAY 19 2013

IAZ044-045-057-190815-
AUDUBON-CARROLL-CRAWFORD-
210 AM CDT SUN MAY 19 2013

...GUSTY WINDS AND SMALL HAIL POSSIBLE...

AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF DENISON...MOVING NORTH AT
40 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MANILLA...            GRAY...               ASPINWALL...
  TEMPLETON...          MANNING...            DENISON...
  VAIL...               HALBUR...             DELOIT...
  WESTSIDE...           ARCADIA...            KIRON...
  BREDA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, May 19, 1:43 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
243 AM CDT SUN MAY 19 2013

IAZ033>035-045-046-190815-
CALHOUN-CARROLL-GREENE-SAC-WEBSTER-
243 AM CDT SUN MAY 19 2013

...GUSTY WINDS POSSIBLE...

AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL SAC
COUNTY TO SOUTH CENTRAL CALHOUN COUNTY TO CENTRAL GREENE COUNTY...
MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  YETTER...             LOHRVILLE...          SCHALLER...
  ROCKWELL CITY...      RINARD...             FARNHAMVILLE...
  SOMERS...             SAC CITY...           LYTTON...
  GOWRIE...             EARLY...              NEMAHA...
  KNIERIM...            JOLLEY...             CALLENDER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

BEERENDS

The radar

The Des Moines radar (KDMX), 89 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
May 19, 2:04 AM CST
Where
Calhoun County, 2.65 mi ESE of Rinard
Measured
55 kt (63 mph) measured gust
Injuries
5 direct, 0 indirect
Property damage
$3,000
Reported by
Mesonet
Coordinates
42.340, -94.430

Hail, Marion

When
May 19, 2:09 AM CST
Where
Marion County, 0.52 mi E of Otley
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.470, -93.020

Quarter size hail caused damage to a car.

Thunderstorm Wind, Kossuth

When
May 19, 2:45 AM CST
Where
Kossuth County, Algona
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
43.070, -94.230

Iowa Department of Transportation Road Weather Information Site.

Hail, Worth

When
May 19, 3:45 AM CST
Where
Worth County, 1.51 mi E of Hanlontown
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.280, -93.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440379, 440388, 440378, 440377.